Thyroid medication treats hypothyroidism, or low thyroid function. A person might want to wean off thyroid medication because of side effects, because they believe their thyroid function has improved, or because they develop symptoms of hyperthyroidism.
Thyroid medication, which usually involves levothyroxine, is safe and not habit-forming. Therefore, there is generally no need to stop taking it if it is treating hypothyroidism effectively. Additionally, if someone takes the correct dose of their medication, their hypothyroidism symptoms
However, high doses
Before weaning off thyroid medication, a person can discuss their plans with a doctor and ask for a thyroid panel.
This article will discuss how to wean off thyroid medication for hypothyroidism and the effects and symptoms relating to dose lowering.
Before weaning off thyroid medication, a person needs to discuss their concerns with a doctor. The doctor can
If TSH levels are too low, a person may need to stop taking thyroid hormones. If they are within typical ranges, they may be able to safely reduce their dosage to see how the body responds.
Time frames and dosage
It takes 4–6 weeks for thyroid medication to fully leave the body and for TSH levels to rise to the level they will be without levothyroxine. Most guidelines recommend adjusting the dose according to lab results every 4 to 6 weeks.
A doctor can decide a person’s lowered dosage. If someone develops new symptoms of hypothyroidism, they need to return to the doctor promptly. Otherwise, they should consult a doctor in 4 to 6 weeks for another thyroid panel.
The right thyroid medication dosage usually depends on a combination of body weight and the severity of hypothyroidism. People with a higher body mass index and those with higher TSH levels typically need a bigger dose.
A person may need to lower their dose if:
- they lose weight
- their TSH levels drop
- they no longer have thyroid dysfunction
- they develop symptoms of hyperthyroidism
Outside these circumstances, weaning off thyroid medication may cause some symptoms to return.
People taking too much thyroid medication
A person should not experience symptoms when lowering the dose of levothyroxine. Thyroid symptoms are a sign that the body may again be developing hypothyroidism.
If this happens, they may notice symptoms such as:
- dry skin
- a feeling of fullness in the throat
- unexplained aches and pains
- low energy
- brain fog
- weight gain
- a slow heart rate
In people who develop medication-induced hyperthyroidism, symptoms should improve. They
- feeling less anxious
- a slower heart rate
- better sleep
- potentially slight weight gain
Inadequate iodine consumption is the leading global cause of hypothyroidism.
Some dietary sources of iodine
- salt with iodine, or most table salt
In people who get enough iodine, diet changes are not part of the standard treatment for hypothyroidism. In developed nations, iodine deficiency is rare.
However, there is no conclusive evidence that dietary changes can treat hypothyroidism or eliminate the need for thyroid medication.
Some small studies have found that certain diets, such as gluten-free eating regimens, may improve thyroid function. However, this data is inconclusive and does not show dietary changes can replace thyroid medication.
Some strategies that can help a person wean off thyroid medication include:
- Making appropriate lifestyle choices: While these will not necessarily improve thyroid function, thyroid disease can affect the heart and cause high cholesterol. Taking part in exercise and following a balanced diet that is low in sodium and trans fats may help offset these effects.
- Keeping track of symptoms and how they change over time: The symptoms of hypothyroidism will not appear immediately, and hyperthyroid symptoms will not immediately disappear. Often, symptoms change steadily over several weeks.
- Regular checking: A person can ask a doctor to check thyroid levels regularly at each dose reduction.
- Accepting that it may not be the time to wean off: If symptoms worsen, a person can go back to taking thyroid medication. There is no compelling reason for people with thyroid dysfunction to avoid thyroid medication.
- Working with a doctor: Changing the dosage too quickly or without medical supervision may trigger health issues and further thyroid dysregulation.
Thyroid medication is a safe way to treat hypothyroidism. However, some people may develop hyperthyroidism if the dose is too high. Others see improvement in symptoms that allow them to reduce their dosage.
It is important to stop taking thyroid medication only if there is a medical reason and only with ongoing medical monitoring.
With a doctor’s support, a person may be able to lower their dosage or even eliminate thyroid medication.